Cancer immunotherapies are a promising development, but taking care of patients who are using these drugs can be a challenge for oncology nurses. After all, it isn’t exactly easy to monitor patients for adverse effects (AEs) that could arise in any of their organs.
And that’s just one of the difficulties faced by practitioners who care for this growing population of patients. Nurses may be familiar with the long list of immunotherapy’s potential AEs, but they also need to realize that any new symptom at all—either during or after treatment—could be linked to these drugs. Furthermore, guidelines for AE management are continually evolving as more is learned about the effects of the drugs.
Those points were at the heart of a talk by Rowena Schwartz, PharmD, BCOP, at the Oncology Nursing Society's 43rd Annual Congress.
“Side effect management is essential to making this therapy available to people,” said Schwartz, associate professor, Winkle College of Pharmacy, University of Cincinnati Health Center. “Explaining how to treat them is not appropriate, because we really don’t know how we should care for these patients yet. We have a better idea than we did 5 years ago, but we’re still learning. How we teach patients is evolving, too.”
FDA-approved checkpoint inhibitors, which inhibit proteins including PD-1, PD-L1, and CTLA-4 that would otherwise control the immune system’s aggressiveness, are ipilimumab (Yervoy), nivolumab (Opdivo) pembrolizumab (Keytruda), atezolizumab (Tecentriq), avelumab (Bavencio), and durvalumab (Imfinzi), which treat a range of cancer types. Approved chimeric antigen receptor T cell (CAR T-cell) therapies, which involve engineering patients’ immune cells to target the protein CD19 and are used to treat some blood cancers, are axicabtagene ciloleucel (Yescarta), and tisagenlecleucel (Kymriah). More of each type are being developed in clinical trials.
In general, Schwartz said, AEs that arise from the use of checkpoint inhibitors or CAR T-cell therapies involve “components beyond T cells, like proteins and cytokines, that help cells communicate, and how we put those together to stimulate an immune response. Toxicities are not just the effect of a cell on an organ, but of inflammation because of immune response, and the damage done because of it.”
AEs from checkpoint inhibitors can affect organs and systems including the skin, gastrointestinal tract, endocrine glands, lungs, nervous system, liver, kidneys, hematological cells, musculo-articular system, heart, and eyes. CAR T-cell therapy toxicities tend to involve infection, neutropenia, cytokine release syndrome and neurologic effects.
Schwartz suggested that nurses use a basic rubric when dealing with patients’ immune-related AEs: anticipate, detect, assess, treat, monitor, and re-challenge. Doing that properly requires nurses to grade toxicities according to their severity, she said, so memorizing guidelines or having them readily available is key. Along the way, nurses must make sure to keep patients and their caregivers up to date in their knowledge about immunotherapies.
She added that she hopes researchers will soon figure out which patients are most likely to benefit from immunotherapies.
“How do we weigh the benefits versus the risks?” she asked. “The greatest thing we can do is figure out who will have benefit from these drugs, because that will make the AEs worthwhile” in those who take them.
Schwartz pointed to a number of established principles that can help nurses care for patients before—and in the 6 to 12 months after—they take immunotherapy:
Treating Specific AEs
- Follow recently issued guidelines written by expert organizations. The ONS contributed to the development of a recent set of recommendations from the American Society of Clinical Oncology, and will be releasing a new book of guidelines in the fall that includes immunotherapy. ONS also offers a wallet card that lists potential adverse effects (AEs).
- When educating patients, focus on the 3 or 4 potential AEs that, although rare, can be the most severe; sharing the full list may intimidate patients and result in them refusing immunotherapy.
- Advise patients to tell every doctor they see that they’re taking—or have taken—immunotherapy, which can affect how a symptom is treated and whether the immunotherapy should be continued or held.
- Be vigilant in monitoring for toxicities. Severe immune-related AEs are rare, but recognizing symptoms and intervening even if problems are grade 1 or 2 remains important.
- Don’t trust older data about immunotherapy’s AEs—the field is changing quickly.
- Be watchful with corticosteroids, which are used to treat many AEs of immunotherapies and can cause toxicities of their own, such as fungal infections, gastritis, osteoporosis, and adrenal crisis.
- Involve other members of the oncology team when addressing a new symptom, not just to gather insights in evaluating the toxicity but also to make others aware of all the potential AEs of immunotherapy drugs.
Schwartz also spoke more specifically, putting a spotlight on how to recognize and treat some of immunotherapy’s known AEs.
These toxicities can manifest as mild problems, such as maculopapular rash, vitiligo, inflammatory dermatitis or pruritis, or in more severe AEs, such as the autoimmune blistering disease bullous dermatoses, psoriasis, Stevens-Johnson syndrome or DRESS (drug rash eosinophilia and systemic symptoms) syndrome. Grading is different for rashes or inflammation than it is for more serious conditions like bullous dermatoses, so nurses should consult guidelines. Skin toxicities can be treated with topical steroids if they are grade 1 or systemic steroids if they are of higher grades. Holding or discontinuing treatment may also be called for, with later immunotherapy re-challenge possible, if the type and degree of toxicity was not severe.
“A most important thing with skin toxicity is that remembering a person’s skin a week later is hard, so take photography to make assessments about whether it’s getting better or worse,”
She added that some toxicities have been reported that aren’t yet included in guidelines, including lyphohistiocytic infiltrate around salivary glands that could be mistaken for thrush, or lichenoid reactions on the tongue. These can also be treated with steroids.
probably 10 reasons a patient with cancer can have diarrhea; the challenge is making sure it’s evaluated,” Schwartz said. It’s important to know whether the diarrhea is the result of immune-related colitis, because if medication is needed, it should be treated with steroids, rather than Imodium, she pointed out. Determining the cause could require a biopsy to look for a diffuse erythema, ulcerations and neutrophilic granulocytes between epithelial cells.
When colitis doesn’t respond to steroids, nurses can give infliximab (Remicade), a tumor necrosis factor alpha inhibitor that interferes with immune response, or vedolizumab (Entyvio), which blocks interaction with mucocal addressin cell adhesion molecule 1, Schwartz said.
Other gastrointestinal AEs can include gastritis, pancreatitis and Celiac disease, she said.
Immunotherapy can cause inflammation that permanently destroys the pituitary or thyroid glands, which have downstream effects on the mammary glands, kidney tubules, bones, ovaries, testes and more. In watching for both, nurses can monitor for increases in thyroid stimulating hormone and free thyroxine, which may precede or signal the conditions.
Patients who experience these AEs may need hormonal supplementation to replace the steroids their bodies are no longer making, along with education about how and when to take them.
Many other systems in the body can react to immunotherapies. Lung issues can include pneumonitis, pleural effusion or sarcoidosis; among neurologic issues can be neuropathy, arthralgia or myalgia, and damage to pancreas cells can cause type 1 diabetes mellitus. Hematological problems can include thrombocytopenia or neutropenia; nervous system issues can include peripheral neuropathy, aseptic meningitis and myelitis; arthritis is one of several possible muscular-articular system problems; and conjunctivitis is one of the eye problems that can arise. Also possible are kidney failure, cardiac toxicities and liver damage. Dry eyes and mouth have also been documented.
A recent meta-analysis showed that all-grade rates of fatigue ranged from 14% to 42% in studies of checkpoint inhibitors, Schwartz said. “Add this to chemotherapy, and we’ll see it more,” she said. “As we focus on immune-related adverse events, we need to keep in mind these others that are important to patients and anything we can figure out to make it better. How we use these drugs now, giving them every 3 or 4 weeks, may not be the way of future—maybe we’ll give it with breaks.”
CAR T-Cell Therapy Reactions
Neurologic toxicities, infections, drops in blood counts, hypogammaglobulinemia and secondary malignancy are some AEs nurses can look for in patients taking CAR-T cell therapy.
Cytokine release syndrome is, of course, the main potential side effect, which can bring fatigue, myalgia, arthralgia, anorexia, fever, capillary leak syndrome, hallucinations and delirium. Treatment for this toxicity would aim to shut down the cytokine cascade, but, unfortunately, doing that with steroids might also interfere with the therapy’s effectiveness. Another option is a drug that blocks IL-6, tocilizumab (Actemra).
Reply Hazy, Try Again
Schwartz closed by urging nurses to report any immunotherapy-related toxicities their patients experience, particularly those that are unusual or whose incidence is unknown, so that other practitioners can learn more about what to anticipate. These should be reported to the FDA’s MedWatch program.